Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Binghamton, NY

April 28, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Apr 28, 2011, 8:04 PM EDT for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 8:04 PM EDT (00:04 UTC)
Expired
Apr 29, 2011, 2:00 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGUS51 KBGM 290004
FFWBGM
PAC079-290600-
/O.NEW.KBGM.FF.W.0031.110429T0004Z-110429T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
804 PM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 200 AM EDT

* AT 753 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING OF THE NESCOPEK CREEK IN BUTLER TOWNSHIP.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUTLER     
  TOWNSHIP.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS OCCURRING IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4090 7603 4105 7602 4106 7578 4105 7577
      4102 7576 4099 7575 4098 7580 4097 7584
      4095 7587

$$

DJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 7:40 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 28, 7:40 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EDT THU APR 28 2011

.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL MOVE OVER THE REGION
WITH MORE CLOUDS AND SCATTERED LIGHT SHOWERS FOR FRIDAY. HIGH
PRESSURE BUILDS IN FOR A DRY DAY ON SATURDAY. ANOTHER FRONTAL
SYSTEM WILL APPROACH OUR AREA FROM THE WEST WITH MORE SHOWERS
POSSIBLE FROM SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LOW AND SECONDARY SURFACE COLD AIR PUSH, WILL CAUSE CLOUDS TO
INCREASE FROM WEST TO EAST OVERNIGHT. OTHERWISE WEATHER CONDITIONS
WILL BE FAIR, WITH TEMPERATURES FALLING INTO THE 40S.

WINDS WILL WEAKEN SIGNIFICANTLY OVER THE NEXT FEW HOURS DUE TO
LOSS OF DOWNWARD MIXING, AND AN OVERALL SLACKENING OF THE PRESSURE
GRADIENT FIELDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NAM/GFS IN DECENT AGREEMENT THROUGH THIS PERIOD. DEEPER MOISTURE
ASSOCIATED WITH THE UPPER LOW WILL SPIN OVER THE REGION TOMORROW.
EMBEDDED SHORT WAVE IMPULSES ARE LIKELY TO TAP THE UNSTABLE REGIME
BENEATH THE COLD CORE LOW ALLOWING FOR SCATTERED SHOWERS.
FORTUNATELY...QPF IS LIKELY TO BE LIGHT AS TO NOT EXACERBATE
FLOODING. PLENTY OF COOL AIR EXPECTED OVER THE REGION WITH
OVERCAST SKIES...THUS A BELOW NORMALLY COOL DAY IS ON TAP.

HIGH PRESSURE BUILDS IN FOR SATURDAY WITH PLENTY OF SUNSHINE
/A RARE THING/ AND A GOOD CHANCE TO DRY OUT WITH TEMPERATURES
RISING BACK TOWARD SEASONAL NORMS IN THE 60S. MEAN RH FIELDS ARE
BELOW 50 PERCENT WITH GOOD CONFIDENCE IN SKY COVER FORECAST.

SYSTEMS REMAIN RATHER TRANSIENT WITH YET ANOTHER FRONTAL SYSTEM
POISED TO MOVE THROUGH THE AREA ON SUNDAY WITH MORE SHOWERS POSSIBLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GIVEN EXTREME WX AND OPERATIONAL SITUATION TODAY...HAVE LOADED HPC
GUIDANCE GRIDS WITH NO ADJUSTMENT. SFC FRONTAL SYSTEM WILL BE
OCCLUDING AND MOVING SLOWLY THROUGH THE AREA SUN NITE TO MONDAY
WITH ADDITIONAL CHANCES FOR RAIN. WE WILL THEN HAVE TO MONITOR THE
IDEA OF A DEEP CUTOFF LOW DEVELOPING OVER THE NORTHEAST AS
ADVERTISED BY THE ECMWF AND TO A LESSER EXTEND THE GFS. HIGH
PRESSURE MAY BE ABLE TO BECOME ESTABLISHED ENOUGH OVER OUR WESTERN
AREAS FOR TUES-WEDNESDAY...BUT DEEPENING OFFSHORE SFC LOW MAY
RETROGRADE MOISTURE AND A BACKDOOR SFC FRONT INTO ERN NY WITH
ADDITIONAL RAINFALL POSSIBLE THROUGH THURSDAY. NONE OF THIS WOULD BE
GOOD FOR OUR CURRENT SATURATED...HIGH RIVER FLOW SITUATION.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MODEL LOW LEVEL WINDS SLACKEN THROUGH 850MB THIS EVENING. GIVEN
LOSS OF DIURNAL HEATING AND LESS DOWNWARD MOTION THAN THIS
AFTERNOON, I EXPECT WINDS WILL FALL OFF AT THE TERMINALS OVER THE
NEXT 3 HOURS.

SKIES WILL BE MAINLY CLEAR THROUGH ABOUT 6Z...WITH INCREASING LOW
LEVEL CLOUDS THEREAFTER AS A SECONDARY FRONT APPROACHES FROM THE
WEST. VFR CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING. SOME
MVFR RESTRICTIONS ARE POSSIBLE IN AFTERNOON SHOWERS.

OUTLOOK...

FRI NGT...MVFR MAINLY CENTRAL NY IN SCATTERED -SHRA.

SAT/SAT NGT/SUN...VFR.

SUN NGT/MON/MON NGT...MVFR IN SCT -SHRA.

TUE...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...DJP
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...DJP
Hazardous weather outlook, Apr 28, 4:05 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU APR 28 2011

NYZ009-015>018-022-023-025-036-037-044-292015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
405 PM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

FLOODING OF RIVERS...AND ALONG SOME LAKE SHORES WILL CONTINUE IN PARTS
OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-292015-
CHEMUNG-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
405 PM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

RIVERS WILL CONTINUE TO BE IN FLOOD AROUND THE SUSQUEHANNA RIVER
BASIN AND SOME HEADWATERS OF THE DELAWARE RIVER BASIN. NO
ADDITIONAL RAIN OR FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 4:54 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     DALTON                  41.54N  75.74W
04/28/2011                   LACKAWANNA         PA   BROADCAST MEDIA

            BARN DESTROYED

&&

JAB
Local storm report, Apr 28, 4:55 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     EAST BENTON             41.58N  75.67W
04/28/2011                   LACKAWANNA         PA   BROADCAST MEDIA

            TREES DOWN NEAR EXIT 201 OFF I-81 STATE ROUTE 438

&&

JAB
Local storm report, Apr 28, 5:00 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     ERIN                    42.18N  76.67W
04/28/2011                   CHEMUNG            NY   BROADCAST MEDIA

            SEVERAL HOMES SEVERELY DAMAGED

&&

JAB
Local storm report, Apr 28, 5:05 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     BAINBRIDGE              42.30N  75.48W
04/28/2011                   CHENANGO           NY   PUBLIC

            TREE DAMAGE AND STRUCTURAL DAMAGE BETWEEN COUNTY ROUTE
            17 AND ROUNDS ROAD

&&

JAB
Local storm report, Apr 28, 5:06 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     ITHACA                  42.44N  76.50W
04/28/2011                   TOMPKINS           NY   PUBLIC

            TREES SNAPPED OFF NEAR THE ITHACA-DANBY TOWN LINE SOUTH
            OF ITHACA COLLEGE

&&

JAB
Local storm report, Apr 28, 5:24 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND DMG     BEACH LAKE              41.60N  75.15W
04/28/2011                   WAYNE              PA   PUBLIC

            SEVERAL 75 TO 80 FOOT TREES DOWN. POSSIBLE TORNADO.

&&

JAB

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.